Category: 

What Is the Connection between Doxycycline and the Sun?

Article Details
  • Written By: Lee Johnson
  • Edited By: John Allen
  • Last Modified Date: 23 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although they mainly functioned as downspouts, gargoyles were also intended to scare people into attending church.  more...

December 3 ,  1989 :  The Cold War officially ended.  more...

The connection between doxycycline and the sun is that the drug can cause photosensitivity in some cases. Studies have confirmed that this reaction is linked to dosage, with lower dosages making it less likely to occur. The drug causes a phototoxic reaction, which appears very similar to severe sunburn. This is a big risk for patients taking the drug as an anti-malarial medication, because most malarial countries have tropical climates. Patients should cover up their skin as much as possible and wear sufficient sun protection if they develop the issue.

Doxycycline is linked with the sun because photosensitivity is a possible side effect of the drug. A chemical within the drug can occasionally react with sunlight and cause a phototoxic reaction. Patients should recognize this by looking for particularly extreme sunburn when exposure to the sun has been short. Phototoxic reactions only occur in exposed areas of the skin, except in severe cases in which it can extend to covered areas of the skin. This can also occur if doxycycline and the sun are combined for extended periods of time.

Ad

Research has shown that the link between doxycycline and the sun is related to the dosage of the drug. Patients taking 200 milligrams (mg) of the drug per day have a 40 percent chance of developing the condition. Those taking 150 mg per day have a 20 percent chance of developing the condition. Doses above 100 mg per day put the patient at significant risk of photosensitivity. Doctors should use as low a dose as possible for patients going to or living in warm countries or who are likely to be exposed to frequent sunlight.

The risk presented by taking doxycycline and being exposed to the sun is greater with patients taking the drug as an anti-malarial medication. Doxycycline is the most affordable anti-malaria medication, which means that many travelers choose it over more expensive alternatives. Malarial countries generally have tropical climates and frequent sunlight, however, making it difficult to stay away from the sun. Patients experiencing photosensitivity when taking the drug to prevent malaria typically can’t stop taking the medication unless they find an alternative. They are advised to contact their doctor immediately to find an alternative treatment.

Patients suffering from the link between doxycycline and the sun can take some action to reduce the severity. They should cover up as much as possible, including wearing a hat and long sleeved shirts, to reduce exposure to sunlight. Doctors advise using a sun block of at least sun protection factor (SPF) 30. Preferably, sun blocks should contain zinc oxide or titanium dioxide for maximum effectiveness.

Ad

You might also Like

Recommended

Discuss this Article

literally45
Post 3

@feruze-- What dose are you on? I didn't have much issues with doxycycline and the sun but I was on a low dose (50mg) and I was in the US in fall. I can't believe that some people can get sunburnt through their shirt when they're on doxy. That's scary!

bear78
Post 2

I'm going to Egypt in a few weeks. I'm on doxycycline for a chronic skin infection. I already bought a high SPF sunscreen and I plan on covering up my legs and arms. Will this be enough? I can't quit the medication, so I have to figure out a way to prevent getting sunburned.

donasmrs
Post 1

No only does doxycycline cause severe sunburn, but sometimes it causes weird hyper-pigmentation after exposure to the sun as well.

I was in India when I started taking doxycycline for malaria. I didn't know about the interaction between doxycycline and sunlight but since I have fair skin, I was already using sunscreen and fairly long clothes.

On the day my group went to see the Taj Mahal though, I wore capri pants and a half sleeved shirt. I had a large hat and sunblock on my face, so my face wasn't affected. But the bottom of my legs and half of my arms developed a weird hyper-pigmentation. It sort of looked like I had freckles. I think my skin darkened very quickly except for these spots which remained fairly white. I did some reading online after this and realized that it's from the doxycycline.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email